Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 121, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2022, 7:56 PM CDT for Madison County, Missouri. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2022, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 17, 2022, 8:17 PM CDT
- In force
- 21 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Madison County, MO
The radar
The Paducah radar (KPAH), 137 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:59 PM CDT | TSTM WND DMG | 1 Wsw Marquand, MO | MADISON COUNTY DISPATCH STATED THAT TREES WERE DOWNED IN MULTIPLE AREAS OF EASTERN MADISON COUNTY. MODOT CREWS WERE IN ROUTE TO HWY M TO CLEAR TREES FROM THE ROADWAY. TREES WERE ALSO REPORTED ON HWY J, D AND W IN THE COUNTY. MULTIPLE RESIDENTS ARE WITHOUT POWE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2292 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398
WUUS53 KLSX 180056
SVRLSX
MOC123-180130-
/O.NEW.KLSX.SV.W.0121.220718T0056Z-220718T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
756 PM CDT Sun Jul 17 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Eastern Madison County in southeastern Missouri...
* Until 830 PM CDT.
* At 756 PM CDT, a severe thunderstorm was located near Cobalt,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Marquand around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 9036 3759 9025 3759 9015 3751 9014
3735 9015
TIME...MOT...LOC 0056Z 295DEG 18KT 3750 9021
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maples1 follow-up statement
493
WWUS53 KLSX 180117
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
817 PM CDT Sun Jul 17 2022
MOC123-180124-
/O.CAN.KLSX.SV.W.0121.000000T0000Z-220718T0130Z/
Madison MO-
817 PM CDT Sun Jul 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3736 9036 3759 9025 3759 9015 3751 9014
3735 9015
TIME...MOT...LOC 0113Z 295DEG 18KT 3746 9011
$$
MaplesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:43 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 17, 6:43 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 643 PM CDT Sun Jul 17 2022 .SHORT TERM... (Through Late Monday Night) Issued at 245 PM CDT Sun Jul 17 2022 An upper level shortwave is currently centered over the central Plains and is approaching the mid-Mississippi Valley. As it nears, it is interacting with a surface cold front draped southwest to northeast across central Missouri into west-central Illinois. The abundance of forcing for ascent in this corridor is keeping showers and thunderstorms active in east-central and southeast Missouri as well as south-central Illinois. The shortwave and cold front will also serve as sources for lift for thunderstorms this afternoon. Additional convection is expected to initiate on the cold front and move south over the afternoon. There is uncertainty regarding the potential for severe weather. SPC Mesoanalysis shows up to 2000 J/kg of CAPE in southeastern Missouri, but there has been no sign of convective initiation in the area, so this amount of instability may be overdone. Effective bulk shear values have been around 40 kts in southeastern Missouri all day due to the presence of a small jet streak at 500 mb. As this jet streak travels east and diminishes, so will the best shear values. Severe weather is a possibility, but it will be isolated in nature. If thunderstorms are able to become severe, the primary threat will be damaging winds. Precipitable water values are still upwards of 2 inches in southeastern Missouri and southwestern Illinois. Thunderstorms that do develop will be efficient rain makers. Although the forcing mechanisms for convection will be slow moving, thunderstorm motion will be fairly fast. Because of this, flooding potential should be isolated at best. By midnight tonight, the forcing from the upper level shortwave will have passed and the cold front will be exiting the area to the southeast. With these forcing mechanisms removed, showers and thunderstorms will move out of the region as well. Skies will gradually clear from west to east areawide overnight and through the day Monday. With clearing skies and residual moisture from today's rain, the potential for fog or low stratus is present early Monday morning mainly in Illinois. Confidence in whether fog or low stratus will be able to form is low. Heights will begin to rise as upper level ridging slides into the area. Temperatures will warm tomorrow with the presence of insolation, but they will remain comfortable due to northerly flow following the frontal passage. Highs will peak in the mid to upper 80s areawide with cooler temperatures in Illinois where cloud cover will be thicker. Jaja .LONG TERM... (Tuesday through Next Sunday) Issued at 245 PM CDT Sun Jul 17 2022 Upper ridging will build back into the western two-thirds of the CONUS on Tuesday, helping establish low level high pressure/ridging over the SE US. This will result in south/southwesterly low level flow, which in turn will advect very warm temperatures into the region. 850 mb temperatures will be approaching the 90th climatological percentile by Tuesday afternoon, and will be flirting with climatological maximums over the southern CWA by Wednesday afternoon. The low level flow will be rather dry during this period, which coupled with rising heights aloft, will result in mostly sunny skies and very warm surface temperatures. The only saving grace will be that the dry low level flow will also keep dewpoints at least a little bit in check, and our heat index readings should not be too much higher than our temperatures. Nevertheless, we're still anticipating heat index readings to approach 105 in many areas on Tuesday and across much of the southern forecast area by Wednesday. The current forecast is right on the threshold of heat advisory criteria, though forecasts have been trending down slightly over the last few days. Therefore will be holding off on any headline decisions for the time being. During the day on Wednesday, a compact trough/upper low will skim across the US/Canadian border into the Great Lakes. This will push a cold front south into the region on Wednesday afternoon, and will likely keep our northern forecast area a bit cooler than the south. The front will then push through the rest of the forecast area on Wednesday evening and overnight, cooling temperatures in those areas as well. Given limited moisture ahead of the front, I don't expect to see much in the way of precipitation. Unfortunately, the relief from the heat will be short-lived as upper ridging takes back over, again boosting temperatures in the lower troposphere well above normal. In fact 850mb temperatures will be right back into the top 10 percent of climatology, and may be warm enough to support another round of heat headlines. BSH && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 633 PM CDT Sun Jul 17 2022 The slow-moving cold front stretched from south-central IL into southwest MO early this evening. It appears to have passed through all the terminals, mostly recently KCPS. The bulk of shower and thunderstorm activity therefore should remain south of the terminals through the remainder of the evening, although at KSUS and KCPS there is still the possibility of a stray light post-frontal shower and a brief period of MVFR cigs through about 02z. Otherwise VFR flight conditions are expected at all the terminals until the overnight hours. Overnight there is potential for radiational fog reducing visibilities into the MVFR or IFR flight category, especially from 08-12z or so, and there is some mention for all sites. Any fog should dissipate by 12-13z with diurnal cu developing later in the morning. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 17, 2:55 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service St Louis MO 255 PM CDT Sun Jul 17 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-182000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 255 PM CDT Sun Jul 17 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms through tonight. A few strong to severe storms are possible this afternoon and evening over parts of southeast Missouri and southwest Illinois. The primary threat will be damaging winds, with large hail also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. It is increasingly likely that dangerous heat will return to parts of the area on Tuesday and Wednesday. There is a chance of thunderstorms over parts of the area from Friday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. BSH
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.